Missouri, 2002

Heat in Missouri, May 31, 2002

May 31, 2002 · NWS LSX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 1:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 31, 1:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT FRI MAY 31 2002

MAIN FORECAST CHALLENGE DEALS WITH PCPN CHCS ALONG FNTL BNDRY THE
NEXT FEW DAYS.  MODELS SEEM TO INITIALIZE WELL AND WILL GO WITH A
COMPROMISE BETWEEN THE ETA AND AVN THIS PACKAGE.  ETA/AVN ARE IN
PRETTY GOOD AGREEMENT IN MEANDERING FNT ALONG THE MO/IA BORDER AND
CNTRL IL ATTM THE NEXT FEW DAYS.  EXACT PLACEMENT OF EFFECTIVE FRONT
WILL DEPEND ON CONVECTIVE OUTFLOWS WHICH LOWERS CONFIDENCE...SO WILL
CARRY CHC POPS FARTHER S TO COVER THIS.

TWO WORRIES FOR PCPN TONIGHT AND EARLY SAT FOR PCPN IN THE NRN AND
ERN COUNTIES.  FIRST IS OBJECTIVE ANALYSIS SHOWING SFC MOIST CONV
ALONG FRONT WITH CAPES NEAR 2000 J/KG WITH LITTLE OR NO CINH OVER NE
MO/W CENTRAL IL.  STILL THINK SCT TSRA WILL DVLP IN THE REGION LATE
THIS AFTN/EARLY EVE.  WILL WAIT TIL ZONE ISSUANCE FOR EXACT WORDING.
SECOND IS LLJ SETS UP OVER PLAINS TONIGHT INCREASING 850MB MOIST
CONV/THETA-E ADVECTION OVER FRONT IN IA LEADING TO MCS DEVELOPMENT.
THICKNESS PATTERN/PROP VECTORS HINT THAT MCS WILL SKIRT NRN AND ERN
COUNTIES LAT TONIGHT/EARLY SAT SO WILL CONT CHC POPS.

MCS TONIGHT SHOULD PUSH EFFECTIVE FRONT FAR ENUF S TO KEEP CHC POPS
FOR SAT INTO SAT EVE N AND E.  INCREASED CAPPING SEEN ON MODEL
SOUNDINGS AND RETREATING FRONT WARRANT PULLING POPS ON SUNDDAY AND
SUN/NIGHT.   S/W TROF WILL BRING FRONT CLOSE ENUF TO KEEP CHCS OF
PCPN MON/MON NITE.

GIVEN THE DEWPOINTS AROUND 70 AND 850 TEMPS AOA 20C...WILL GO ON THE
WARM SIDE OF GUIDANCE THIS WEEKEND.

IN THE EXTENDED...MODELS SHOWING SOME GENERAL AGREEMENT WITH UPR
TROF OVER WRN US EARLY IN THE WEEK BECOMING LESS AMPLIFIED BY LATE
IN THE WEEK.  MRF ENSEMBLE AND MODEL COMPARISON SHOWING SOME TIMING
DIFFERENCES WITH S/W TROF THAT MOVES THROUGH MIDWEST MIDWEEK.
BOTTOM LINE IS WILL KEEP CHC OF TSRA TUE AND WED WITH QSTNRY FRONT
OVER AREA IN UNSTABLE ATMOSPHERE.  ONCE S/W TROF PASSES...THINK
FRONT WILL MOVE S OF AREA SO WILL GO DRY THU AND FRI.  WILL BUMP UP
MEX TEMPS THRU TUE BASED ON ENSEMBLE GUIDANCE WITH THE IDEA THAT
FRONT WILL N OF CWA AND FOLLOW CLOSELY THU AND FRI ONCE IT PASSES.

BRITT

In the hours before

Special weather statement, May 31, 11:05 AM CST, 3 hours 55 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT FRI MAY 31 2002

HAZARDS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THE
SLIGHT RISK IS GENERALLY ALONG AND NORTH OF A MACON MISSOURI TO
PITTSFIELD ILLINOIS LINE.

DISCUSSION...
A COLD FRONT WILL BE DROPPING INTO NORTHERN MISSOURI AND WESTERN
ILLINOIS DURING THE AFTERNOON.  AS THIS FRONT COLLIDES WITH THE
WARM AND UNSTABLE AIR THAT BLANKETS THE AREA...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP.   ANY STORMS THAT DO FORM
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND A FEW MAY
ALSO BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS.

OUTLOOK FOR SATURDAY...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...GENERALLY ALONG AND
NORTH OF AN EDINA...QUINCY...PITTSFIELD LINE.

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
Special weather statement, May 31, 2:30 PM CST, 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010600-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR INCREASED SEVERE WEATHER
THREAT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI MAY 31 2002

HAZARDS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEAST MISSOURI AND CENTRAL ILLINOIS. THE SLIGHT
RISK IS GENERALLY ALONG AND NORTH OF A MACON MISSOURI TO JERSEYVILLE
ILLINOIS TO EFFINGHAM ILLINOIS LINE.

DISCUSSION...
A STATIONARY FRONT LIES ACROSS EXTREME NORTHERN MISSOURI INTO
CENTRAL ILLINOIS. THE AIR ALONG AND NEAR THE FRONT IS VERY UNSTABLE
AND CONDITIONS ARE FAVORABLE FOR THUNDERSTORM DEVELOPMENT FROM
SOUTHEAST NEBRASKA THRU SOUTHERN IOWA AND NORTHERN MISSOURI INTO
CENTRAL ILLINOIS.  SHOULD STORMS FORM..THEN WILL MOVE TO THE
SOUTHEAST AND COULD AFFECT THE NORTHERN PORTION OF THE ST LOUIS
FORECAST AREA. THE MAIN THREAT OF SEVERE WEATHER ACTIVITY IS LARGE
HAIL AND/OR DAMAGING WINDS.

OUTLOOK FOR SATURDAY...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...GENERALLY ALONG AND
NORTH OF AN EDINA...QUINCY...PITTSFIELD...EFFINGHAM LINE.

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, St. Louis (C)

When
May 31, 3:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Two women in their mid to late forties were found dead in their home. The medical examiner determined heat to be a major factor in their deaths. Both women were found in homes that had no air conditioning running or windows open. The high temperature on May 31 was 90 degrees with the Heat Index reaching the mid to upper 90s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Louis (C)2002-05-3149FemalePermanent HomeDirect
Heat, St. Louis (C)2002-05-3145FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292092.